Friday, September 01, 2006

Health Canada Endorsed Important Safety Information on Rapamune (sirolimus)


Subject: New clinical study information has shown that the anti-rejection drug combination of Rapamune® (sirolimus), mycophenolate mofetil* and corticosteroids, in combination with interleukin-2 receptor antibody induction, is associated with an increased risk of acute rejection in new kidney transplant patients if used from the time of transplant.

Markham, ON, August 22, 2006 -
Wyeth Pharmaceuticals, Division of Wyeth Canada, in consultation with Health Canada, wishes to provide Canadian kidney transplant patients with new safety information regarding an increased risk of rejection in new kidney transplant recipients receiving a combination of anti-rejection drugs. Specifically this involves Rapamune®, mycophenolate mofetil, and corticosteroids, used in combination with interleukin-2 receptor antibody induction. This information was discovered in the course of two clinical studies conducted to determine if this combination therapy would provide better kidney function after transplantation.

The results of these two clinical studies have shown a higher rate of acute rejection in kidney transplant patients who received the investigational combination of drugs compared to patients receiving the usual standard therapy, which includes cyclosporine or tacrolimus, following kidney transplantation.

It is important to note that these results apply only to the specific combination of drugs studied in these clinical trials. In Canada, Rapamune® is authorized for the prevention of rejection only in patients who have received kidney transplants, and must be used in combination with other anti-rejection drugs (such as cyclosporine or tacrolimus) in the period immediately following transplantation. Such patients should continue to use Rapamune® as prescribed.

Patients taking Rapamune® should not discontinue or change their medication without discussion with their transplant physician.

Wyeth has sent a letter to transplant physicians informing them of this new safety information. A copy of the Healthcare professional letter and this communication are available on the Health Canada website.

No comments: